Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 91, NWS Atlanta, GA

May 29, 2010Heard County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 29, 2010, 3:54 PM EDT for Heard County, Troup County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2010, 3:54 PM EDT (19:54 UTC)
Expired
May 29, 2010, 4:45 PM EDT
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Heard County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:30 PM EDTTSTM WND DMGFranklin, GA1 TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS52 KFFC 291954
SVRFFC
GAC149-285-292045-
/O.NEW.KFFC.SV.W.0091.100529T1954Z-100529T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 PM EDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEARD COUNTY IN WEST CENTRAL GEORGIA
  EXTREME NORTH CENTRAL TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 445 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF FRANKLIN...MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTRALHATCHEE AND EPHESUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR WEST CENTRAL GEORGIA.

&&

LAT...LON 3342 8504 3321 8498 3314 8522 3318 8526
      3339 8530 3342 8529
TIME...MOT...LOC 1954Z 124DEG 5KT 3320 8515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:01 PM EDT, 53 minutes earlier.

Area forecast discussion, May 29, 3:01 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT SAT MAY 29 2010

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

CUTOFF UPPER LOW CENTERED OVER THE DEEP SOUTH THIS AFTERNOON WILL
CONTINUE THE PATTERN OF UNSTABLE WEATHER FOR THE NEXT COUPLE OF
DAYS. LONGWAVE OMEGA BLOCK IN PLACE WILL PREVENT THE CUTOFF LOW
FROM MOVING MUCH OVER THE NEXT DAY OR SO...THOUGH BY MONDAY A
STRONG UPPER LOW PUSHING INTO CENTRAL CANADA AND THE NORTHERN
PLAINS WILL BEGIN TO ABSORB THE DEEP SOUTH LOW.

NAM/GFS/ECMWF GENERALLY IN AGREEMENT THROUGH THE SHORT TERM...AT
LEAST ON THE MASS FIELDS...THOUGH THERE ARE THE NATURAL
DIFFERENCES IN DETAILS. MOISTURE AND INSTABILITY (CAPES WIDESPREAD
BETWEEN 1500-2000 J/KG) IN PLACE ACROSS THE SOUTHEAST WILL
CONTINUE WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
ADDITION OF THE UPPER LOW WILL KEEP SOME COOLER AIR ALOFT ACROSS
THE REGION...AND THUS THE CHANCE REMAINS FOR ISOLATED SEVERE
SUNDAY INTO MONDAY...WITH HAIL AND/OR DAMAGING WINDS AS THE MAIN
THREATS. SOME AREAS COULD GET SOME HEFTY RAINFALL AMOUNTS. BASIN
AVERAGE QPF ANYWHERE FROM 0.5"-1.5" THROUGH THE DAY SUNDAY...BUT
IN LOCALIZED AREAS COULD SEE MORE THAN THAT. DO NOT SEE ENOUGH OF
A RISK OF FLOODING/FLASH FLOODING TO ISSUE A FLOOD WATCH AT THIS
TIME...BUT WOULD NOT BE SURPRISED IF A FEW FFWS NEED TO BE ISSUED
DURING THE COURSE OF THE WEEKEND. PRECIPITABLE WATER APPROACHING
2" SUNDAY AFTERNOON...SO ANY STORM THAT DEVELOPS (SEVERE OR NOT)
WILL BE ABLE TO DUMP SOME HEAVY RAIN. MAIN ISSUE WILL BE
LIGHTNING...AS IS NORMALLY THE CASE DURING THESE SUMMERTIME
THUNDERSTORMS. THE SPINNING OF THE UPPER LOW WILL ALLOW FOR THE
THUNDERSTORM CLUSTERS TO BE SOMEWHAT ORGANIZED (RATHER THAN
PROPAGATING SOLELY ON THEIR OUTFLOWS). IN GENERAL IT JUST LOOKS
LIKE A STORMY WEEKEND...WITH HOPEFULLY ENOUGH BREAKS BETWEEN THE
STORMS TO ALLOW FOR SOME MEMORIAL DAY CELEBRATIONS.

AS MENTIONED ABOVE...NORTHERN PLAINS TROUGH WILL BEGIN TO ABSORB
THE DEEP SOUTH CUTOFF LOW ON MONDAY. WEAK FRONT ASSOCIATED WITH
THE NORTHERN SYSTEM WILL BE ENHANCED SOMEWHAT LATE MONDAY INTO
MONDAY NIGHT AS THE SYSTEMS PHASE AND BEGIN TO PUSH THROUGH. HIGH
CHANCE TO LIKELY POPS WILL CONTINUE THROUGH THE HOLIDAY WEEKEND.

MAINLY TOOK A BIAS-ADJUSTED BLEND FOR TEMPERATURES...BUT SHORT
TERM HIGHS MIGHT BE INTERESTING DEPENDING ON EXTENT OF CLOUD
COVER. IF A LITTLE MORE SUNSHINE BREAKS THROUGH...SOME AREAS COULD
SEE SOME UNCOMFORTABLE (HOT AND HUMID) AFTERNOONS. FOR NOW AM
STICKING WITH NEAR CLIMATOLOGICAL NORMALS FOR AFTERNOON HIGHS...
WITH A LITTLE ABOVE NORMAL FOR LOWS DUE TO THE PLENTIFUL MOISTURE.

.LONG TERM /TUESDAY THROUGH SATURDAY/...

EXTENDED BEGINS AS TROUGH AND ASSOCIATED FRONT MOVE THROUGH...
PUSHING THE UPPER RIDGE INTO THE WESTERN ATLANTIC. FRONT SORT OF
STALLS AND WASHES OUT ACROSS THE SOUTHEAST AS THE NEXT SYSTEM
MOVES OFF THE ROCKIES AROUND MIDWEEK. GFS A LITTLE FASTER THAN THE
ECMWF WHICH IN TURN IS A LITTLE DEEPER WITH THE SYSTEM...BUT STILL
FAIRLY DECENT AGREEMENT. TROUGH AXIS BEGINS TO PUSH THROUGH THE
MISSISSIPPI VALLEY ON THURSDAY...AND WITH WEAK SOUTHWEST FLOW
ALOFT THE CHANCE OF THUNDER WILL REMAIN IN THE FORECAST THROUGH
MOST OF THE EXTENDED. SOME DRYING INDICATED FOR THE WEEKEND ON THE
GFS...BUT ECMWF STILL HANGS ONTO SOME MOISTURE. WOULDN'T BE
SURPRISED TO SEE THE PULSE-LIKE THUNDERSTORM PATTERN CONTINUE. FOR
NOW...WEDNESDAY LOOKS LIKE THE WARMEST DAY OF THE BUNCH JUST AHEAD
OF THE MIDWEEK SYSTEM. OTHERWISE...TEMPS LOOK JUST ABOVE NORMAL.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  80  65  83  65 /  40  50  30  60  40
ATLANTA         65  79  66  81  66 /  40  60  40  60  40
BLAIRSVILLE     62  76  64  77  65 /  30  50  40  60  40
CARTERSVILLE    66  79  64  82  64 /  40  60  40  60  40
COLUMBUS        67  84  66  85  68 /  40  70  40  60  30
GAINESVILLE     64  78  65  79  65 /  40  50  40  60  40
MACON           67  84  66  85  66 /  40  60  40  60  30
ROME            66  80  67  82  66 /  40  60  40  60  30
PEACHTREE CITY  65  80  63  82  63 /  40  60  40  60  40
VIDALIA         68  86  68  86  70 /  30  50  30  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: CHATTAHOOCHEE...HARRIS...MARION...MERIWETHER...
MUSCOGEE...SCHLEY...STEWART...TALBOT...TROUP...WEBSTER.

&&

TDP
Hazardous weather outlook, May 29, 12:25 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1225 PM EDT SAT MAY 29 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1225 PM EDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL REMAIN OVER THE REGION TODAY AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE HOLDS OVER THE SOUTHEASTERN
UNITED STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE NICKEL TO
QUARTER SIZED HAIL...DAMAGING WINDS...AND HEAVY RAIN.

.DISCUSSION...
THE UPPER LEVEL TROUGH WILL PROVIDE INSTABILITY TO THE REGION
TODAY. WITH THE ADDED INSTABILITY OF DAYTIME HEATING...CAPES WILL
INCREASE TO 1500 TO 2000 AND LIFTED INDEX VALUES RANGING FROM -3
TO -6. THIS WILL BE SUFFICIENT FOR A FEW THUNDERSTORMS TO REACH
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ALONG WITH THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 29, 12:59 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1259 PM EDT SAT MAY 29 2010

GAZ089-090-291800-
1259 PM EDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 45 MPH WINDS
IN CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 200 PM EDT...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CUSSETA...MOVING NORTH TO NORTHEAST AT 5 TO
10 MPH...WITH OTHER STORMS OVER THE AREA.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS CHATTAHOOCHEE AND MUSCOGEE COUNTIES THROUGH 200 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RENFROE...
CHRISTOPHER...JAMESTOWN/SOUTH FORT BENNING...MANTA...CUSSETA...FORT
BENNING/LAWSON ARMY AIR FIELD...EELBECK/WEST FORT BENNING...BATTLE
PARK...CUSTER ROAD TERRACE...SAND HILL...BENNING HILLS...VISTA
TERRACE...LAUREL HILLS...COLUMBUS METROPOLITAN AIRPORT AND GREEN
ISLAND HILLS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 29, 2:00 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT SAT MAY 29 2010

GAZ089>091-102-103-291900-
200 PM EDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN WEBSTER...STEWART...CHATTAHOOCHEE...MARION AND MUSCOGEE COUNTIES
UNTIL 300 PM EDT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROOKLYN...MOVING NORTHWEST AT 10 MPH
WITH OTHER STRONG STORMS ACROSS THE AREA.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WEBSTER...STEWART...CHATTAHOOCHEE...MARION AND MUSCOGEE
COUNTIES THROUGH 300 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 29, 2:36 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT SAT MAY 29 2010

GAZ066-078-292000-
236 PM EDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN HARRIS AND TROUP COUNTIES UNTIL 400 PM EDT...

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN HARRIS AND
TROUP COUNTIES UNTIL 400 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF FORTSON...MOVING NORTHWEST
AT 10 MPH...WITH OTHER STRONG STORMS EXPECTED TO DEVELOP ACROSS THE
AREA.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS HARRIS AND TROUP COUNTIES THROUGH 400 PM EDT. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 29, 3:00 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT SAT MAY 29 2010

GAZ089>092-102>104-292030-
300 PM EDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN SUMTER...WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE...MARION AND
MUSCOGEE COUNTIES UNTIL 430 PM EDT...

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SUMTER...
WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE...MARION AND MUSCOGEE
COUNTIES UNTIL 430 PM EDT...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCH HILL...MOVING NORTHWEST AT 10 MPH...
WITH OTHER STRONG STORMS ACROSS THE AREA.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SUMTER...WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE...MARION
AND MUSCOGEE COUNTIES THROUGH 430 PM EDT. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.